Tennessee, 2002

Flood and Hail in Tennessee, March 29 to 30, 2002

March 29 to 30, 2002 · NWS MEG · 10 events in 6 counties and zones

9 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 3:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 29, 3:11 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CST FRI MAR 29 2002

EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION
OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR
JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND
STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY
EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE
EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES
APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM.
INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE
BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE
IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF
THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL
ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED
THROUGH THERE LATE THIS AFTN.

WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO
SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY
OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO
MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS.
FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN
ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING
BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E
OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF
THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING
WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER
APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE.

SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES
BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN
AND EVENING. MORE DRY WEATHER WED-SAT.

.MEG...NONE
SJM

In the hours before

Special weather statement, Mar 29, 11:28 AM CST, 5 hours 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CST FRI MAR 29 2002

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE
WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND
LARGE HAIL.

STRONG AND GUSTY SOUTH WINDS WILL PUSH WARM...MOIST AND VERY
UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS
AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST
AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE
CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A
PARTICULAR AREA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER
WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW
PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD
DO WHEN A SEVERE THUNDERSTORM APPROACHES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Special weather statement, Mar 29, 1:58 PM CST, 3 hours 12 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CST FRI MAR 29 2002

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE
WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

STRONG AND GUSTY SOUTH WINDS HAVE PUSHED WARM...MOIST AND VERY
UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS
AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST
AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE
CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A
PARTICULAR AREA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER
WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW
PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD
DO WHEN A SEVERE THUNDERSTORM APPROACHES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Local storm report, Mar 29, 4:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.
Local storm report, Mar 29, 4:53 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flood. Local standard time, as filed.

Hail, Obion

When
March 29, 5:10 PM CST to 5:15 PM CST
Where
Obion County, Woodland Mills
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
36.500, -89.117

Hail, Dyer

When
March 29, 6:18 PM CST to 6:25 PM CST
Where
Dyer County, Dyersburg
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -89.383

Hail, Weakley

When
March 29, 6:20 PM CST to 6:25 PM CST
Where
Weakley County, Greenfield
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.150, -88.800

Hail, Weakley

When
March 29, 6:20 PM CST to 6:25 PM CST
Where
Weakley County, Greenfield
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.150, -88.800

Hail, Tipton

When
March 29, 6:59 PM CST to 7:15 PM CST
Where
Tipton County, Brighton
Measured
1 in hail
Property damage
$120
Reported by
TRAINED SPOTTER
Coordinates
35.483, -89.733

Flood, Tipton

When
March 29, 7:45 PM CST to 9:00 PM CST
Where
Tipton County, Brighton
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

A couple of roads had water over them.

Hail, Shelby

When
March 29, 7:55 PM CST to 8:10 PM CST
Where
Shelby County, Bartlett
Measured
1 in hail
Property damage
$220
Reported by
TRAINED SPOTTER
Coordinates
35.200, -89.883

Hail, Fayette

When
March 29, 8:25 PM CST to 8:30 PM CST
Where
Fayette County, Hickory Withe
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.250, -89.600

Hail, Fayette

When
March 29, 9:10 PM CST to 9:15 PM CST
Where
Fayette County, Moscow
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.067, -89.417

Hail, Shelby

When
March 30, 1:25 AM CST to 1:30 AM CST
Where
Shelby County, Millington
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286525, 5286613, 5286614, 5286620, 5286615, 5286616, 5286617, 5286618, 5286619, 5286621.